Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 271, NWS Springfield, MO

August 29, 2001Maries County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 29, 2001, 5:34 PM CDT for Maries County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 29, 2001, 5:34 PM CDT (22:34 UTC)
Expired
Aug 29, 2001, 6:15 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Maries County, MO

The radar

The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 5:45 PM CDTHail 1Belle, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS53 KSGF 292234
SVRSGF
MOC125-292315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 PM CDT WED AUG 29 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARIES COUNTY IN CENTRAL MISSOURI

* UNTIL 615 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BELLE...OR 14 MILES SOUTHWEST OF
  OWENSVILLE...MOVING WEST AT 5 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND WINDS IN EXCESS
  OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   VIENNA BY 605 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3828 9199 3805 9192 3806 9165 3829 9166

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:35 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 29, 2:35 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT WED AUG 29 2001

PRECIPITATION CHANCES WILL AGAIN BE THE PRIMARY FORECAST CONCERN
TODAY.

A STALLED FRONTAL BOUNDARY STRETCHED ACROSS SOUTHEAST AND CENTRAL
MISSOURI THIS AFTERNOON.  MOISTURE POOLING ALONG AND SOUTH OF THIS
BOUNDARY...AND CAPES AROUND 3500 J/KG WERE SUPPORTING RAPID
CONVECTIVE DEVELOPMENT THIS AFTERNOON.

A SHORTWAVE NOW OVER MANITOBA WILL BE THE MAJOR FEATURE OVER THE
NEXT FEW DAYS AS IS IT AIDS THE DEVELOPMENT OF A LONGWAVE TROUGH
OVER EASTERN CANADA.  THIS WILL BRING A COLD FRONT THROUGH THE AREA
FRIDAY AND COOLER TEMPERATURES OVER THE WEEKEND.  MODELS IN GENERAL
AGREEMENT WITH TIMING OF THIS FRONT.

FOR TONIGHT...WILL CARRY CHANCE OF THUNDERSTORMS THROUGH THE EVENING
WITH ONGOING CONVECTION.  LIGHT WIND FIELD AT ALL LEVELS WILL RESULT
IN SLOW MOVING AND POTENTIALLY FLOOD PRODUCING STORMS.  SOME HAIL
ALSO POSSIBLE IN STRONGER PULSE TYPE STORMS.

ON THURSDAY...SHEAR AXIS THAT HAS BEEN PARKED OVER THE SOUTHERN
PLAINS WILL SHIFT INTO THE LOWER MISSISSIPPI RIVER VALLEY.  ALTHOUGH
FOCUS OF CONVECTION WILL BE FARTHER SOUTH...SUFFICIENT INSTABILITY
AND NO CAP WILL RESULT IN DIURNALLY DRIVEN CONVECTION.  A COLD FRONT
DROPPING SOUTH OUT OF THE NORTHERN PLAINS WILL MAKE IT INTO NORTHERN
MISSOURI THURSDAY NIGHT.  THIS WILL CONTINUE THE RAIN THREAT THROUGH
THE NIGHT.

THE FRONT WILL SLIDE INTO THE OZARKS ON FRIDAY KEEPING THE CHANCE OF
PRECIPITATION GOING.

IN THE EXTENDED...MODELS CONSISTENT IN PUSHING THE FRONT OUT OF THE
AREA BY EARLY SATURDAY SO WILL GO FOR A DRY DAY.  THE AVN PROGS A
SHORTWAVE TO CROSS THE AREA ON SUNDAY.  CONSIDERABLE MID-HIGH LEVEL
MOISTURE ASSOCIATED WITH THIS SYSTEM BUT DO NOT EXPECT PRECIPITATION
AS HIGH PRESSURE AND A DRIER AIRMASS WILL SPREADING OVER THE AREA AT
THE SURFACE.

THANKS FOR THE COORDINATION EAX.

PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY...
FCSTID = 11
SGF   67  85  65  84 /  30  30  40  40
JLN   68  87  66  85 /  30  30  40  40
UNO   66  85  65  84 /  30  30  40  40
VIH   67  85  65  84 /  30  30  40  40

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Local storm report, Aug 29, 4:34 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    PIERCE CITY               MO   65 MPH TSTM GUST
08/29/01   LAWRENCE                       NUMEROUS TREES AND
                                          LARGE LIMBS DOWN ACROSS
                                          TOWN.  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 29, 4:44 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    1 N TUSCUMBIA             MO   1.25 INCH HAIL
08/29/01   MILLER                         REPORTED BY PUBLIC.

0440 PM    TUSCUMBIA                 MO   1 INCH HAIL
08/29/01   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0442 PM    TUSCUMBIA                 MO   1.25 INCH HAIL
08/29/01   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0442 PM    TUSCUMBIA                 MO   60 MPH TSTM GUST
08/29/01   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 29, 4:47 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 PM    12 NW CAMDENTON           MO   .75 INCH HAIL
08/29/01   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 29, 5:02 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0454 PM    BRUMLEY                   MO   1 INCH HAIL
08/29/01   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0454 PM    TUSCUMBIA                 MO   1.75 INCH HAIL
08/29/01   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 29, 5:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    2 S STOVER                MO   .75 INCH HAIL
08/29/01   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 29, 5:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    TUSCUMBIA                 MO   2 INCH HAIL
08/29/01   MILLER                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:38 PM CDTSevere Thunderstorm WarningSGFPulaski37 min
Aug 29, 2:46 PM CDTSevere Thunderstorm WarningSGFLawrence29 min
Aug 29, 3:00 PM CDTSevere Thunderstorm WarningSGFDade30 min
Aug 29, 3:07 PM CDTSevere Thunderstorm WarningSGFBarry38 min
Aug 29, 3:19 PM CDTFlash Flood WarningSGFDade4 hr
Aug 29, 3:55 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede50 min
Aug 29, 4:06 PM CDTSevere Thunderstorm WarningSGFLawrence39 min
Aug 29, 4:33 PM CDTSevere Thunderstorm WarningSGFBarton42 min
Aug 29, 4:36 PM CDTSevere Thunderstorm WarningSGFMiller39 min
Aug 29, 4:43 PM CDTSevere Thunderstorm WarningSGFSt. Clair47 min
Aug 29, 4:46 PM CDTSevere Thunderstorm WarningSGFCamden44 min
Aug 29, 4:50 PM CDTSevere Thunderstorm WarningSGFMorgan40 min
Aug 29, 4:54 PM CDTFlash Flood WarningSGFBarton, Jasper3 hr
Aug 29, 5:36 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.